Hail, Covington
- When
- May 13, 1:34 PM CST to 1:36 PM CST
- Where
- Covington County, Andalusia
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.300, -86.480
Thunderstorms produced large hail and damaging winds across southwest Alabama.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
Thunderstorms produced large hail and damaging winds across southwest Alabama.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at May 13, 4:13 AM CST, 9 hours 21 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOBILE AL 513 AM CDT FRI MAY 13 2011 .SHORT TERM (TODAY AND TONIGHT)...NAM/ECMWF/GFS/SREF ALL IN FAIRLY GOOD AGREEMENT IN BRINGING A FRONT TOWARD THE FCST AREA TODAY...AND THEN ACROSS MOST OF THE REGION BY LATE TONIGHT. DEEP MOISTURE FLOWING FROM THE GULF AND INTO THE AREA IN ADVANCE OF THIS FRONT FRONT WILL ALLOW PRECIPITABLE WATER TO INCREASE TO AROUND 1.50 INCHES ACROSS MOST OF THE REGION BY THIS AFTERNOON. WITH THE APPROACHING FRONTAL DYNAMICS...POSSIBLE OUTFLOW BOUNDARIES MOVING IN FROM THE WEST FROM ONGOING MESOSCALE CONVECTIVE SYSTEM...AND DAYTIME HEATING WILL COMBINE TO ALLOW FOR AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS TODAY...ESPECIALLY OVER FAR NORTHWESTERN PORTIONS OF THE FCST AREA WHERE GOOD CHANCE TO LIKELY POPS ARE EXPECTED BY THIS AFTERNOON. SPC HAS AN AREA OUTLOOKED SLIGHT SEVERE JUST TO THE WEST AND NORTH OF OUR FCST AREA...ROUGHLY ALONG THE NORTH OF THE I-20 CORRIDOR IN MS AND STYRON AL. CANNOT TOTALLY RULE OUT THE POTENTIAL OF AN ISOLATED STRONG TO SR THUNDERSTORM OVER THE INTERIOR SE MS AND INTERIOR SW AL ZONES THIS AFTERNOON...GIVEN THE REPRESENTATION OF MOISTURE/LIFT/INSTABILITY MOVING IN FM THE NORTHWEST. MODEL SOUNDINGS OVER THE NORTHWEST ZONES INDICATES SUFFICIENT DRY AIR IN THE MID LAYERS THIS AFTERNOON TO SUPPORT ISOLATED STRONG TO SR DOWNDRAFT WINDS AND ALSO INDICATE WET BULB ZERO'S BELOW 10KFT... SUGGESTIVE OF POTENTIAL FOR SOME LARGE HAIL WITH SOME OF THE STORMS LATE THIS AFTERNOON. EXPECT A CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS TO CONTINUE TONIGHT AS THE FRONT MOVES ACROSS MOST OF THE AREA...BUT WITH THE OVERNIGHT PASSAGE WITH LACK OF STRONGER THERMAL FORCING LOOK FOR THESE SHOWERS AND STORMS TO BE LESS WIDESPREAD AND LIKELY LESS INTENSE THAN THOSE EXPECTED TODAY. HIGHS TODAY IN THE MID TO UPPER 80S...LOWS TONIGHT IN THE MID 60S EASTERN AND COASTAL ZONES AND IN THE UPPER 50S OVER INTERIOR NORTHWESTERN ZONES. 12/DS .SHORT TERM [SATURDAY THROUGH SUNDAY]...CONVECTIVE PRECIP LIKELY TO HANG AROUND INTO SATURDAY MORNING...ENDING OVER MISSISSIPPI EARLY ON BUT NOT RETREATING OUT OF ALABAMA UNTIL LATER SATURDAY AFTERNOON. DRY WITH DECREASING CLOUDS ON SUNDAY. NOT CONSIDERING OVERNIGHT FOG AFTER THE FRONT PASSES UNTIL MUCH LATER IN THE WEEK. 77/BD .LONG TERM [SUNDAY NIGHT THROUGH THURSDAY]...WITH AN 850 MB TROUGH PASSING THE REGION BY SUNDAY MORNING...COLD AIR REINFORCEMENTS WILL HAVE ARRIVED TO INFLUENCE TEMPERATURES THROUGH EARLY NEXT WEEK. MOS GUIDANCE HAS GONE DOWN APPROXIMATELY 5 DEGREES ACROSS THE BOARD. WE WENT DOWN ONLY ABOUT 3 OR SO...AND IT MATCHES WELL WITH NEIGHBORS. MADE ONLY MINOR CHANGES TO THE POP PATTERNS FOR THE UPCOMING WEEK. ENTERTAINING A POSSIBILITY THAT ALTHOUGH PRECIP MONDAY WILL BE ISOLATED...SOME THUNDERSTORMS COULD BRING STRONG GUSTY WINDS AS COOLER AIR ALOFT DESTABILIZES THE AFTERNOON COLUMN. THIS IS MORE LIKELY OVER THE NORTHERN ZONES WHICH ADJOIN A REGION IN WHICH STRATOSPHERIC INTRUSION AND TROPOPAUSE FOLDING ARE INDICATED BY NUMERICAL PRODUCTS...HENCE THE RELATIVELY COOL AIR ALOFT. BUT IN THE END THE EVENT WILL PLAY OUT DEPENDENT UPON HOW MUCH WATER VAPOR IS PRESENT. 77/BD && .AVIATION (13/12Z ISSUANCE)... MVFR TO IFR CONDITIONS THROUGH 14Z FRI. CEILINGS WILL BE AROUND 1500 FT FROM 09Z AND 14Z FRI. WINDS WILL BECOME MOSTLY SOUTH AT 5 TO 10 KT. SCATTERED SHOWERS AFTER 13/17Z...WITH TEMPO GROUP FOR MVFR VIS AND CEILING. 12/DS && .MARINE...HIGH PRESSURE WILL CONTINUE OVER THE EASTERN GULF THROUGH FRIDAY EVENING...THEN WEAKEN FROM WEST TO EAST FRIDAY NIGHT THROUGH SATURDAY AS A COLD FRONT APPROACHES FROM THE WEST. THE COLD FRONT IS EXPECTED TO MOVE EAST OF THE MARINE AREA BY MIDDAY SATURDAY... RESULTING IN A MODERATE TO STRONG WEST TO NORTHWEST FLOW THROUGH SUNDAY. A MODERATE TO STRONG NORTHWEST FLOW WILL PERSIST LATE SUNDAY NIGHT THROUGH EARLY TUESDAY AS HIGH PRESSURE IS REINFORCED FROM THE NORTHWEST. SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED OVER THE MARINE AREA LATE TODAY THROUGH EARLY SATURDAY WITH FROPA. 12/DS && .FIRE WEATHER...A COLD FRONT PASSING SATURDAY WILL SCATTERED SHOWERS AND THUNDERSTORMS AHEAD OF IT OVERNIGHT TONIGHT. RAINFALL GENERALLY LESS THAN A HALF INCH. A COOL MOIST AIR MASS WILL FOLLOW THE FRONT WITH NORTHWEST AND NORTH WINDS PREVAILING INTO THE FIRST OF THE WEEK. THE FLORIDA ERC VALUES WERE FORECAST TO BE NEAR 35 TODAY BUT SHOULD LOWER BY TOMORROW WITH THE INCREASE IN HUMIDITY AND CHANCES FOR RAIN. TUESDAY AND WEDNESDAY COULD BECOME PROBLEMATIC DEPENDING ON WHAT IS FOUND ON THE ERC. LOWEST HUMIDITY GENERALLY 30 TO 35 PERCENT WITH LIGHT NORTH AND NORTHWEST WINDS. RH REBOUNDING AFTER THURSDAY. 77/BD && .PRELIMINARY POINT TEMPS/POPS... MOBILE 85 65 82 57 / 50 30 10 05 PENSACOLA 85 70 83 61 / 40 30 20 05 DESTIN 82 71 82 65 / 30 30 40 05 EVERGREEN 88 64 83 55 / 50 40 20 05 WAYNESBORO 87 59 80 52 / 60 30 10 05 CAMDEN 87 64 80 55 / 50 40 20 10 CRESTVIEW 88 64 86 56 / 40 30 20 05 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 555 AM CDT FRI MAY 13 2011 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-141200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 555 AM CDT FRI MAY 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA...SOUTHEAST MISSISSIPPI AND THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA... .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO INLAND SOUTHEAST MISSISSIPPI LATE THIS MORNING. THESE STORMS ARE THE REMNANTS OF A THUNDERSTORM COMPLEX THAT DEVELOPED TO THE WEST OF THE REGION LAST NIGHT. A COLD FRONT WILL BE APPROACHING THE AREA THIS AFTERNOON... AND THE FRONTAL DYNAMICS...POSSIBLE OUTFLOW BOUNDARIES FROM ONGOING CONVECTION TO THE WEST...AND DAYTIME HEATING WILL COMBINE TO ALLOW FOR AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS MUCH OF THE FORECAST AREA TODAY. CHANCES FOR SHOWERS AND STORMS WILL BE THE GREATEST OVER FAR NORTHWESTERN PORTIONS OF THE FORECAST AREA TO THE WEST AND NORTHWEST OF I-65. THERE IS A POTENTIAL FOR SOME STRONG TO ISOLATED SEVERE STORMS THIS AFTERNOON OVER THE INTERIOR SOUTHEAST MISSISSIPPI AND INTERIOR SOUTHWEST ALABAMA ZONES THIS AFTERNOON. THE ATMOSPHERIC ENVIRONMENT SUPPORTS POTENTIAL DAMAGING WIND GUSTS AND THE POTENTIAL FOR SOME LARGE HAIL AS WELL WITH SOME OF THE STORMS LATE THIS AFTERNOON. EXPECT A CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS TO CONTINUE TONIGHT AS THE FRONT MOVES ACROSS MOST OF THE AREA. WITH THE PASSAGE OF THE FRONT ACROSS MOST OF THE AREA TONIGHT...WITH THE LACK OF STRONGER THERMAL FORCING LOOK FOR THESE SHOWERS AND STORMS TO BE LESS WIDESPREAD AND LIKELY LESS INTENSE THAN THOSE EXPECTED TODAY. .DAYS TWO THROUGH SEVEN..SATURDAY THROUGH THURSDAY. ANOTHER SMALL CHANCE FOR SHOWERS AND THUNDERSTORMS ON MONDAY...ESPECIALLY OVER NORTHERN SECTIONS OF THE FORECAST AREA... AS AN UPPER LEVEL JET STREAM MOVES ACROSS THE REGION. A LIMITING FACTOR FOR STRONG OR SEVERE THUNDERSTORM DEVELOPMENT WILL BE WHETHER OR NOT THERE IS SUFFICIENT MOISTURE FOR CONVECTIVE DEVELOPMENT ON MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED THROUGH TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1154 AM CDT FRI MAY 13 2011 MSZ067-075-078-131800- STONE MS-PERRY MS-WAYNE MS- 1154 AM CDT FRI MAY 13 2011 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT STONE...PERRY AND WESTERN WAYNE COUNTIES IN SOUTHEAST MISSISSIPPI...THROUGH 100 PM CDT... AT 1152 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF ELLISVILLE TO 14 MILES SOUTHWEST OF WIGGINS...AND MOVING NORTHEAST AT 20 MPH. THESE STRONG THUNDERSTORMS WILL BE NEAR... WIGGINS AROUND 1220 PM CDT... NEW AUGUSTA AROUND 1225 PM CDT... RICHTON AROUND 1240 PM CDT... BEAUMONT AROUND 1255 PM CDT... THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED. SMALL HAIL IS ALSO POSSIBLE WITH THESE STORMS. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1250 PM CDT FRI MAY 13 2011 ALZ063-131830- LOWER MOBILE AL- 1250 PM CDT FRI MAY 13 2011 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MOBILE COUNTY IN SOUTHWEST ALABAMA...THROUGH 130 PM CDT... AT 1245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR GRAND BAY...OR 12 MILES SOUTHWEST OF MOBILE GREYHOUND PARK...AND MOVING NORTH AT 15 MPH. THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED. SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THIS STORM APPROACHES. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 117 PM CDT FRI MAY 13 2011 ALZ061>064-FLZ001-002-131915- UPPER MOBILE AL-INLAND ESCAMBIA FL-UPPER BALDWIN AL-LOWER BALDWIN AL- LOWER MOBILE AL-COASTAL ESCAMBIA FL- 117 PM CDT FRI MAY 13 2011 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BALDWIN AND EASTERN MOBILE COUNTIES IN SOUTHWEST ALABAMA...SOUTHERN ESCAMBIA COUNTY IN NORTHWEST FLORIDA...THROUGH 215 PM CDT... AT 113 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM CHICKASAW TO 11 MILES SOUTHEAST OF GULF SHORES...AND MOVING NORTHEAST AT 30 MPH. THESE STRONG THUNDERSTORMS WILL BE NEAR... ORANGE BEACH...SATSUMA...SPANISH FORT...FOLEY AROUND 130 PM CDT... CREOLA...I65 AND US 43...SUMMERDALE...SILVERHILL AROUND 135 PM CDT... LOXLEY AROUND 140 PM CDT...JOHNSONS BEACH AROUND 145 PM CDT... THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED. SMALL HAIL IS ALSO POSSIBLE WITH THESE STORMS. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 146 PM CDT FRI MAY 13 2011 ALZ051>053-061-062-MSZ076-131945- UPPER MOBILE AL-WASHINGTON AL-CLARKE AL-CHOCTAW AL-GREENE MS- UPPER BALDWIN AL- 146 PM CDT FRI MAY 13 2011 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN GREENE COUNTY IN SOUTHEAST MISSISSIPPI...WASHINGTON...WESTERN CLARKE...CHOCTAW... NORTHWESTERN BALDWIN AND NORTHERN MOBILE COUNTIES IN SOUTHWEST ALABAMA...THROUGH 245 PM CDT... AT 145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BUTLER TO 11 MILES NORTHWEST OF CITRONELLE...AND MOVING EAST AT 20 MPH. THESE STRONG THUNDERSTORMS WILL BE NEAR... MT STERLING...MOUNT STERLING...CHATOM AROUND 200 PM CDT... SERVICE AROUND 210 PM CDT... COFFEEVILLE AROUND 220 PM CDT... SAINT STEPHRNS...SAINT STEPHENS AROUND 230 PM CDT... HOLTAMVILLE...MCINTOSH...CORTELUOU AROUND 240 PM CDT... THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS UP TO 50 MPH. WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED. SMALL HAIL IS ALSO POSSIBLE WITH THESE STORMS. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 206 PM CDT FRI MAY 13 2011 ALZ060-132000- COVINGTON AL- 206 PM CDT FRI MAY 13 2011 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN COVINGTON COUNTY IN SOUTHWEST ALABAMA...THROUGH 300 PM CDT... AT 204 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES SOUTHWEST OF ANDALUSIA...OR NEAR PLEASANT HOME...AND MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORM WILL BE NEAR... CAROLINA AROUND 240 PM CDT... LIBERTYVILLE AROUND 250 PM CDT... ANDALUSIA...HEATH...RIVER FALLS...SANFORD AROUND 300 PM CDT... THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED. SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM. &&
The Eglin Afb radar (KEVX), 98 km away, was scanning. The volume nearest the first event began at 19:36 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Winds estimated at 60 mph downed trees in Wawbeek.
Winds estimated at 60 mph downed trees in Brantly.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312552, 312555, 312548, 312553.